Chinese Journal of Mathematics

Chinese Journal of Mathematics / 2018 / Article

Research Article | Open Access

Volume 2018 |Article ID 9842324 | 4 pages | https://doi.org/10.1155/2018/9842324

The Configuration Space of -Tuples of Equiangular Unit Vectors for , , and

Academic Editor: Marc Coppens
Received03 Nov 2017
Accepted01 Feb 2018
Published01 Mar 2018

Abstract

Let be the configuration space of -tuples of unit vectors in such that all interior angles are . The space is an -dimensional space. This paper determines the topological type of for , , and .

1. Introduction

Recently, starting in [1], the topology of the configuration space of spatial polygons of arbitrary edge lengths has been considered by many authors. In the equilateral case, the definition is given as follows. For , we setHere denote the unit vectors in the directions of the edges of a polygon; the group acts diagonally on .

Many topological properties of are already known: First, it is clear that there is a homeomorphism

Second, it is proved in [2] that is homeomorphic to del Pezzo surface of degree 5.

Third, when is odd, the integral cohomology ring was determined in [3]. We refer to [4] for other properties of , which is an excellent survey of linkages.

In another direction, we consider the space of -tuples of equiangular unit vectors in . More precisely, we define the following: We fix and setwhere denotes the standard inner product on . Using (3), we define

It is expected that the space is much more difficult than . For example, the following trivial observation shows that does not admit a similar property to (2): when is odd, we have but .

We claim that is a hypersurface of the torus . In fact, if we forget the condition in (3), the space corresponding to (4) is as observed in [5, 6]. Hence the claim follows.

We recall previous results on . First, [7] considered the case for . The main result is that, realizing as a homotopy colimit of a diagram involving and , we inductively computed . In particular, we obtained a homeomorphism , where denotes a connected closed orientable surface of genus 5.

Second, we set Note that is the configuration space of equilateral and equiangular -gons. Crippen [8] studied the topological type of for , and 5. The result is that is either , one point, or two points depending on . Later, O’Hara [9] studied the topological type of . The result is that is disjoint union of a certain number of ’s and points.

The purpose of this paper is to determine the topological type of for , and 5. In contrast to the fact that at most one-dimensional spaces appear in the results of [8, 9], surfaces appear in our results.

This paper is organized as follows. In Section 2, we state our main results and in Section 3 we prove them.

2. Main Results

Theorem A. The topological type of is given in Table 1.


Topological type


Theorem B. (i) The topological type of is given in Table 2.
(ii) As approaches , point in Figure 1(a) approaches point .


Topological type

Figure 1(a)
Figure 1(b)
Figure 1(a)

Theorem C. (i) The topological type of is given in Table 3. Let be a connected closed orientable surface of genus .
(ii) (a) Let satisfy that . We study the situation where approaches . We identify the torus with the Dupin cyclide, which we denote by . (See Figure 2.)
Using this, we identify with , where the connected sum is formed by cutting a small circular hole away from the narrow part of . As approaches , the center of each narrow part pinches to a point. Thus the five singular points appear.
(b) We consider the situation where increases from . Then each pinched point of separates. Thus we obtain .
(c) Let satisfy that . We consider the situation where approaches . In contrast to (a), the center of exactly one narrow part pinches to a point. Thus one singular point appears.


Topological type

Contains five singular points
Contains one singular point

Corollary D. As a subspace of , we define the spaceThen is a singular point of and has a neighborhood , where denotes the cone.

Remark 1. Cone-type singularities appear in Theorems B and C and Corollary D. We note that singularities of configuration spaces of mechanical linkages have been studied extensively by Blanc and Shvalb [10].

3. Proofs of the Main Results

We fix and set Normalizing and to be and , respectively, we have the following description:Hereafter we use (8).

In order to prove our main results, we use the following fact, whose proof is left to the reader.

Fact 2. Let satisfy thatThen, there exists such that

Now we first consider the case . Consider Fact 2 for , and . Then there exists such that

Next, we consider Fact 2 for , and . Then there exists such that

Finally, we consider Fact 2 for in (12), and . Then there exists such that

Now we define the function byWe can understand as a level set. More precisely, we define the functionby . Then we haveif .

Remark 3. Since for all , and , we have . On the other hand, it is clear that . Hence (17) does not hold for . Apart from this point, there is an identification where is defined in (6).

Lemma 4. We set Then is given in Table 4.




Proof. The lemma is proved by direct computations.

Proof of Theorem C. We consider in (16) as a Morse function on . First, Table 4 and (17) show that .
Second, direct computation shows that Since this is nonzero, the space is smooth at . Actually, we can prove that the point is a nondegenerate critical point of the function . Hence Morse lemma shows that there is a homeomorphism for . But if we use [11, Corollary B], we need not check that is nondegenerate at . For our reference, we draw the figure of in Figure 3.
Third, the other parts of Table 3 follow from Table 4. This completes the proof of Theorem C.

Proof of Corollary D. The corollary is an immediate consequence of Theorem C.

Proof of Theorem B. We define as in (11). We also define to be the right-hand side of (12). We define the function by Similarly to (17), we have . Since is one-dimensional, it is easy to draw its figure. Thus Theorem B follows.

Proof of Theorem A. We define the function by . Since , Theorem A follows.

Conflicts of Interest

The author declares that there are no conflicts of interest regarding the publication of this paper.

References

  1. M. Kapovich and J. J. Millson, “The symplectic geometry of polygons in Euclidean space,” Journal of Differential Geometry, vol. 44, no. 3, pp. 479–513, 1996. View at: Publisher Site | Google Scholar | MathSciNet
  2. A. A. Klyachko, “Spatial polygons and stable configurations of points in the projective line,” in Algebraic Geometry and Its Applications (Yaroslaevl' 1992), Vieweg, pp. 67–84, 1994. View at: Google Scholar
  3. J.-C. Hausmann and A. Knutson, “The cohomology ring of polygon spaces,” Université de Grenoble. Annales de l'Institut Fourier, vol. 48, no. 1, pp. 281–321, 1998. View at: Publisher Site | Google Scholar | MathSciNet
  4. M. Farber, Invitation to Topological Robotics, Zurich Lectures in Advanced Mathematics, European Mathematical Society (EMS), Zürich, Switzerland, 2008. View at: Publisher Site | MathSciNet
  5. D. H. Gottlieb, “Robots and fibre bundles,” Bulletin of the Belgian Mathematical Society, vol. 38, pp. 219–223, 1986. View at: Google Scholar | MathSciNet
  6. D. H. Gottlieb, “Topology and the robot arm,” Acta Applicandae Mathematicae, vol. 11, no. 2, pp. 117–121, 1988. View at: Publisher Site | Google Scholar
  7. Y. Kamiyama, “A hypersurface of the configuration space of a spatial robot arm,” JP Journal of Geometry and Topology, vol. 20, no. 1, pp. 27–38, 2017. View at: Publisher Site | Google Scholar
  8. G. M. Crippen, “Exploring the conformation space of cycloalkanes by linearized embedding,” Journal of Computational Chemistry, vol. 13, no. 3, pp. 351–361, 1992. View at: Publisher Site | Google Scholar | MathSciNet
  9. J. O'Hara, “The configuration space of equilateral and equiangular hexagons,” Osaka Journal of Mathematics, vol. 50, no. 2, pp. 477–489, 2013. View at: Google Scholar | MathSciNet
  10. D. Blanc and N. Shvalb, “Generic singular configurations of linkages,” Topology and its Applications, vol. 159, no. 3, pp. 877–890, 2012. View at: Publisher Site | Google Scholar | MathSciNet
  11. Y. Kamiyama, “On the level set of a function with degenerate minimum point,” International Journal of Mathematics and Mathematical Sciences, Art. ID 493217, 6 pages, 2015. View at: Google Scholar | MathSciNet

Copyright © 2018 Yasuhiko Kamiyama. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

371 Views | 34 Downloads | 0 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19.